| Model Number |
10525 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Device Embedded In Tissue or Plaque (3165)
| Date of Event |
03/17/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
It was reported that the device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
Event or Problem Description
A nurse reported an issue with an 8f 35cm exodus biliary drainage catheter, which was used under an emergency use authorization (eua).A patient presented for a biliary drainage check and possible exchange or removal of the drain.The patient had a successful capping trial.While a physician attempted to remove the existing catheter over a wire, the catheter severed and came out in pieces with remaining fragment in the patient's liver parenchyma/ ducts and the bowel loop, through the hepaticojejunostomy.An attempt was made to retrieve the device fragment with a snare, after placing a safety wire across the anastamosis.This attempt was unsuccessful and the fragment was only, partly, pulled back into the tract but there was an inability to remove the "attaching" to the distal part of the catheter.Further attempts were performed by dilating the tract up to 14fr, after unsuccessfully attempting at 12 and 10fr, placing a snare into the tract to catch the fragment, using rat and magill forceps, and lastly, attempting to use alligator forceps.Unfortunately, the alligator forceps only caused the fragment to disintegrate further and during this process, the bentson wire became entangle with the mangled fragment.Ultimately, the wire was severed and part of the wire and the device fragment are retained inside of the patient's liver parenchyma.Attempts to evaluate the situation with a dyna ct was not possible however, discussions were had with the doctor to see if there was a need for surgery but the surgery team felt there was little that could be offered.In the end, the patient was transferred back to the pacu.The patient has not experienced any adverse effects or harm as a result of this incident.The reported device is not available to be returned to the manufacturer for evaluation.
Additional Manufacturer Narrative
As the reported defective device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description of drainage catheter fractured and detached could not be confirmed as no sample was returned and no pictures were provided.Requests were made for additional event description details and to get copies of any x-ray images available showing the drainage catheter in place after implant on (b)(6) 2020 and/or prior to explant on (b)(6) 2021, but customer responded they are unable to provide these images.No additional event details provided after multiple good faith efforts, just what is listed in report mw5100161 and user medwatch (b)(4).Per exodus drainage catheter direction for use for the placement of the device states, "the exodus believe biliary drainage catheter, the distal tip of the catheter is advanced as far as the duodenum with the radiopaque marker in the biliary tree".The drainage catheter tip would be placed through the hepatic duct and exit into the duodenum (just distal from the stomach).Per the event description, the patient has a remote history of cholecystectomy (gallbladder removed) plus hepaticojejunostomy in 2014.A hepaticojejunostomy is the surgical creation of a communication between the hepatic duct and the jejunum (middle part of small intestine).Requests for additional information on the exact location of the drainage catheter tip in the patient (and the fracture location) were requested but no additional/clarifying information was provided.Event description states, "while attempting to remove the existing catheter over wire, the catheter severed and came out in pieces with part of the catheter within the liver parenchyma/ducts and part of it in the bowel loop through the hepaticojejunostomy".This would indicate that the tip of the drainage catheter was placed in the jejunum and not in the duodenum.This unique patient anatomy and drainage catheter placement may be a contributing factor to the catheter fracture event; i.E.Tip of drainage catheter is located in middle part small intestine and is not constantly "flushed" with contents of stomach such that stagnant small intestine environment may adversely affect catheter material.The exodus drainage catheters are a purchased device from contract manufacturer freudenberg medical.Scar004303 was sent to freudenberg medical for dhr review of supplier lot {0000143112}.The review of the dhr for the drainage catheter assembly showed no nonconformance related to the catheter fracture event.A review of the angiodynamics' device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: the directions for use which is supplied to the end user with this catalog number states: potential complications/adverse events: potential complications/adverse event include, but are not limited to: catheter break/fracture.Note: for the exodus believe biliary drainage catheter, the distal tip of the catheter is advanced as far as the duodenum with the radiopaque marker in the biliary tree.Note: where long-term use is indicated, it is recommended that indwelling time not exceed 90 days.This catheter should be evaluated by the physician on or before 90 days post-placement.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).